IgA vasculitis with massive hemorrhage from the jejunum after steroid administration

Nao Yamauchi, Masaya Iwamuro, Seiji Kawano, Tatsuhiro Yamazaki, Yuki Baba, Tomoko Tsumura, Yuta Hara, Junro Kataoka, Tatsuya Toyokawa, Hiroyuki Okada

Research output: Contribution to journalArticle

Abstract

A 45-year-old Japanese man presenting with leg purpura, abdominal pain, and arthralgia was diagnosed with IgA vasculitis. His symptoms resolved after the intravenous administration of prednisolone. However, on day 20 of admission, he experienced bloody discharge and hypovolemic shock. The bleeding point was not identified on contrast-enhanced computed tomography scanning. The blood loss was approximately 10800ml and the patient received transfusions of 48 units of concentrated red blood cells, 18 units of fresh frozen plasma, and 30 units of concentrated platelets. Laparotomy and enteroscopy were performed through the incision of the jejunum to detect the bleeding source. Spurting bleeding was observed during the enteroscopy and partial resection of the jejunum was performed. Histopathological examination of the resected specimen revealed large vessels beneath the jejunal ulcer scar, suggesting bleeding from a Dieulafoy's lesion. Leukocytoclastic vasculitis or cytomegalovirus infection was not observed in the resected specimen. Gastrointestinal symptoms in patients with IgA vasculitis usually improve with bowel rest and conservative treatment. Administration of steroids or factor XIII is recommended for patients with severe abdominal pain refractory to conservative management. Rarely, massive bleeding, perforation, intussusception, and/or intestinal obstruction occur in the gastrointestinal tract and these complications affect patients' prognoses. The clinical course in the present patient indicated that severe bleeding from the gastrointestinal tract can occur even after symptom remission in patients with IgA vasculitis. In such cases, prompt treatment, including laparotomy and/or enteroscopy, is essential.

Original languageEnglish
Pages (from-to)64-71
Number of pages8
JournalNihon Shokakibyo Gakkai zasshi = The Japanese journal of gastro-enterology
Volume117
Issue number1
DOIs
Publication statusPublished - Jan 1 2020

Fingerprint

Jejunum
Vasculitis
Immunoglobulin A
Steroids
Hemorrhage
Laparotomy
Abdominal Pain
Gastrointestinal Tract
Factor XIII
Purpura
Intussusception
Intestinal Obstruction
Cytomegalovirus Infections
Arthralgia
Prednisolone
Intravenous Administration
Ulcer
Cicatrix
Shock
Leg

ASJC Scopus subject areas

  • Gastroenterology

Cite this

IgA vasculitis with massive hemorrhage from the jejunum after steroid administration. / Yamauchi, Nao; Iwamuro, Masaya; Kawano, Seiji; Yamazaki, Tatsuhiro; Baba, Yuki; Tsumura, Tomoko; Hara, Yuta; Kataoka, Junro; Toyokawa, Tatsuya; Okada, Hiroyuki.

In: Nihon Shokakibyo Gakkai zasshi = The Japanese journal of gastro-enterology, Vol. 117, No. 1, 01.01.2020, p. 64-71.

Research output: Contribution to journalArticle

Yamauchi, Nao ; Iwamuro, Masaya ; Kawano, Seiji ; Yamazaki, Tatsuhiro ; Baba, Yuki ; Tsumura, Tomoko ; Hara, Yuta ; Kataoka, Junro ; Toyokawa, Tatsuya ; Okada, Hiroyuki. / IgA vasculitis with massive hemorrhage from the jejunum after steroid administration. In: Nihon Shokakibyo Gakkai zasshi = The Japanese journal of gastro-enterology. 2020 ; Vol. 117, No. 1. pp. 64-71.
@article{77f014488f3f4325a08d0eed8aa88011,
title = "IgA vasculitis with massive hemorrhage from the jejunum after steroid administration",
abstract = "A 45-year-old Japanese man presenting with leg purpura, abdominal pain, and arthralgia was diagnosed with IgA vasculitis. His symptoms resolved after the intravenous administration of prednisolone. However, on day 20 of admission, he experienced bloody discharge and hypovolemic shock. The bleeding point was not identified on contrast-enhanced computed tomography scanning. The blood loss was approximately 10800ml and the patient received transfusions of 48 units of concentrated red blood cells, 18 units of fresh frozen plasma, and 30 units of concentrated platelets. Laparotomy and enteroscopy were performed through the incision of the jejunum to detect the bleeding source. Spurting bleeding was observed during the enteroscopy and partial resection of the jejunum was performed. Histopathological examination of the resected specimen revealed large vessels beneath the jejunal ulcer scar, suggesting bleeding from a Dieulafoy's lesion. Leukocytoclastic vasculitis or cytomegalovirus infection was not observed in the resected specimen. Gastrointestinal symptoms in patients with IgA vasculitis usually improve with bowel rest and conservative treatment. Administration of steroids or factor XIII is recommended for patients with severe abdominal pain refractory to conservative management. Rarely, massive bleeding, perforation, intussusception, and/or intestinal obstruction occur in the gastrointestinal tract and these complications affect patients' prognoses. The clinical course in the present patient indicated that severe bleeding from the gastrointestinal tract can occur even after symptom remission in patients with IgA vasculitis. In such cases, prompt treatment, including laparotomy and/or enteroscopy, is essential.",
author = "Nao Yamauchi and Masaya Iwamuro and Seiji Kawano and Tatsuhiro Yamazaki and Yuki Baba and Tomoko Tsumura and Yuta Hara and Junro Kataoka and Tatsuya Toyokawa and Hiroyuki Okada",
year = "2020",
month = "1",
day = "1",
doi = "10.11405/nisshoshi.117.64",
language = "English",
volume = "117",
pages = "64--71",
journal = "Japanese Journal of Gastroenterology",
issn = "0446-6586",
publisher = "Japanese Society of Gastroenterology",
number = "1",

}

TY - JOUR

T1 - IgA vasculitis with massive hemorrhage from the jejunum after steroid administration

AU - Yamauchi, Nao

AU - Iwamuro, Masaya

AU - Kawano, Seiji

AU - Yamazaki, Tatsuhiro

AU - Baba, Yuki

AU - Tsumura, Tomoko

AU - Hara, Yuta

AU - Kataoka, Junro

AU - Toyokawa, Tatsuya

AU - Okada, Hiroyuki

PY - 2020/1/1

Y1 - 2020/1/1

N2 - A 45-year-old Japanese man presenting with leg purpura, abdominal pain, and arthralgia was diagnosed with IgA vasculitis. His symptoms resolved after the intravenous administration of prednisolone. However, on day 20 of admission, he experienced bloody discharge and hypovolemic shock. The bleeding point was not identified on contrast-enhanced computed tomography scanning. The blood loss was approximately 10800ml and the patient received transfusions of 48 units of concentrated red blood cells, 18 units of fresh frozen plasma, and 30 units of concentrated platelets. Laparotomy and enteroscopy were performed through the incision of the jejunum to detect the bleeding source. Spurting bleeding was observed during the enteroscopy and partial resection of the jejunum was performed. Histopathological examination of the resected specimen revealed large vessels beneath the jejunal ulcer scar, suggesting bleeding from a Dieulafoy's lesion. Leukocytoclastic vasculitis or cytomegalovirus infection was not observed in the resected specimen. Gastrointestinal symptoms in patients with IgA vasculitis usually improve with bowel rest and conservative treatment. Administration of steroids or factor XIII is recommended for patients with severe abdominal pain refractory to conservative management. Rarely, massive bleeding, perforation, intussusception, and/or intestinal obstruction occur in the gastrointestinal tract and these complications affect patients' prognoses. The clinical course in the present patient indicated that severe bleeding from the gastrointestinal tract can occur even after symptom remission in patients with IgA vasculitis. In such cases, prompt treatment, including laparotomy and/or enteroscopy, is essential.

AB - A 45-year-old Japanese man presenting with leg purpura, abdominal pain, and arthralgia was diagnosed with IgA vasculitis. His symptoms resolved after the intravenous administration of prednisolone. However, on day 20 of admission, he experienced bloody discharge and hypovolemic shock. The bleeding point was not identified on contrast-enhanced computed tomography scanning. The blood loss was approximately 10800ml and the patient received transfusions of 48 units of concentrated red blood cells, 18 units of fresh frozen plasma, and 30 units of concentrated platelets. Laparotomy and enteroscopy were performed through the incision of the jejunum to detect the bleeding source. Spurting bleeding was observed during the enteroscopy and partial resection of the jejunum was performed. Histopathological examination of the resected specimen revealed large vessels beneath the jejunal ulcer scar, suggesting bleeding from a Dieulafoy's lesion. Leukocytoclastic vasculitis or cytomegalovirus infection was not observed in the resected specimen. Gastrointestinal symptoms in patients with IgA vasculitis usually improve with bowel rest and conservative treatment. Administration of steroids or factor XIII is recommended for patients with severe abdominal pain refractory to conservative management. Rarely, massive bleeding, perforation, intussusception, and/or intestinal obstruction occur in the gastrointestinal tract and these complications affect patients' prognoses. The clinical course in the present patient indicated that severe bleeding from the gastrointestinal tract can occur even after symptom remission in patients with IgA vasculitis. In such cases, prompt treatment, including laparotomy and/or enteroscopy, is essential.

UR - http://www.scopus.com/inward/record.url?scp=85077940721&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85077940721&partnerID=8YFLogxK

U2 - 10.11405/nisshoshi.117.64

DO - 10.11405/nisshoshi.117.64

M3 - Article

C2 - 31941858

AN - SCOPUS:85077940721

VL - 117

SP - 64

EP - 71

JO - Japanese Journal of Gastroenterology

JF - Japanese Journal of Gastroenterology

SN - 0446-6586

IS - 1

ER -